Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Topeka, KS

March 26, 20184 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 26, 2018, 4:56 AM CDT for 4 counties in Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2018, 4:56 AM CDT (09:56 UTC)
Expired
Mar 26, 2018, 5:30 AM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 5:01 AM CDTHAIL 14 S Waverly, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS53 KTOP 260956
SVRTOP
KSC003-031-059-139-261030-
/O.NEW.KTOP.SV.W.0002.180326T0956Z-180326T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
456 AM CDT MON MAR 26 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in east central Kansas...
  Northwestern Anderson County in east central Kansas...
  Southeastern Osage County in east central Kansas...
  Northeastern Coffey County in east central Kansas...

* Until 530 AM CDT

* At 455 AM CDT, a severe thunderstorm was located near New Strawn,
  moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Waverly, Williamsburg, New Strawn and Harris. 

This includes Interstate 35 between mile markers 164 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 9568 3826 9580 3851 9553 3839 9528
TIME...MOT...LOC 0955Z 227DEG 27KT 3826 9570 

HAIL...1.50IN
WIND...<50MPH
 
$$

Baerg
3 follow-up statements
707 
WWUS53 KTOP 261004
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
504 AM CDT MON MAR 26 2018

KSC003-031-059-139-261030-
/O.CON.KTOP.SV.W.0002.000000T0000Z-180326T1030Z/
Franklin-Anderson-Osage-Coffey-
504 AM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHWESTERN FRANKLIN...NORTHWESTERN ANDERSON...SOUTHEASTERN
OSAGE AND NORTHEASTERN COFFEY COUNTIES...

At 504 AM CDT, a severe thunderstorm was located 6 miles south of
Waverly, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Waverly, Williamsburg and Harris. 

This includes Interstate 35 between mile markers 163 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3823 9560 3832 9574 3851 9553 3839 9528
TIME...MOT...LOC 1004Z 227DEG 27KT 3831 9564 

HAIL...1.50IN
WIND...<50MPH
 
$$

Baerg
995 
WWUS53 KTOP 261011
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
511 AM CDT MON MAR 26 2018

KSC139-261019-
/O.CAN.KTOP.SV.W.0002.000000T0000Z-180326T1030Z/
Osage-
511 AM CDT MON MAR 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3826 9553 3833 9567 3844 9556 3843 9551
      3848 9551 3849 9550 3839 9528
TIME...MOT...LOC 1009Z 227DEG 27KT 3834 9560 

$$

KSC003-031-059-261030-
/O.CON.KTOP.SV.W.0002.000000T0000Z-180326T1030Z/
Franklin-Anderson-Coffey-
511 AM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHWESTERN FRANKLIN...NORTHWESTERN ANDERSON AND NORTHEASTERN
COFFEY COUNTIES...

At 509 AM CDT, a severe thunderstorm was located near Waverly, 
moving northeast at 30 mph. Quarter size hail was reported 4 miles 
south of Waverly. 

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Waverly and Harris. 

This includes Interstate 35 between mile markers 168 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9553 3833 9567 3844 9556 3843 9551
      3848 9551 3849 9550 3839 9528
TIME...MOT...LOC 1009Z 227DEG 27KT 3834 9560 

HAIL...1.25IN
WIND...<50MPH
 
$$

Baerg
245 
WWUS53 KTOP 261027
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
527 AM CDT MON MAR 26 2018

KSC003-031-059-261037-
/O.EXP.KTOP.SV.W.0002.000000T0000Z-180326T1030Z/
Franklin-Anderson-Coffey-
527 AM CDT MON MAR 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN...
NORTHWESTERN ANDERSON AND NORTHEASTERN COFFEY COUNTIES WILL EXPIRE AT
530 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3826 9553 3833 9567 3844 9556 3843 9551
      3848 9551 3849 9550 3839 9528
TIME...MOT...LOC 1027Z 227DEG 27KT 3842 9549 

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:38 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 26, 3:38 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
338 AM CDT Mon Mar 26 2018

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Mon Mar 26 2018

As of 08Z Monday morning a mid-level trough continues to dig
southeastward across the Intermountain West. The cyclonic mid-level
flow has yielded a a broad fetch of Pacific moisture across the
central and southern Plains. Surface analysis has revealed a
deepening surface cyclone in the OK panhandle/southwest KS region. A
warm front extended from roughly Elkhart, KS east-southeastward to
near Tulsa, OK and southeastward from there into western AR. VWP
sites across northern OK suggest southerly H85 wind speeds on the
order of 55-65 kts. As a result, deep boundary layer moisture
continues to advect northward into portions of southern KS with dew
points in the lower 50s along the KS/OK border. This trend is
expected to continue with dew points reaching the mid to upper 50s
for areas along and south of I-70 later this afternoon.

For the rest of this morning: Thunderstorms have began to develop
across portions of central KS. The primary concern through the short
term period is the threat for strong to severe thunderstorms.
NAM/HRRR/RAP forecast soundings suggest MUcape values between 800
and 1500 J/KG should be present by 12Z across much of northeast and
east central KS. Any inhibition should be overcome with LLJ aided
isentropic ascent overspreading the region. Effective shear values
within the elevated layer are on the order of 35-40 kts, suggesting
organized updrafts capable of large hail. The initial threat for
strong to severe thunderstorms looks to exit the area by early
afternoon.

Afternoon/Evening: The next question is the amount destabilization
occurs along and southeast of I-35 this afternoon. Satellite
observations and model solutions suggest a thick stratus deck will
remain across the region through day, which limits the amount of
destabilization for areas ahead of the surface trough. That being
said, HRRR/NAM/RAP suggest MLcape values upwards of 500 J/KG with
MLcin <50 J/KG. With veered surface winds along the front, a mainly
unidirectional shear profile appears likely, although 40 kts of
effective shear is expected. If an updraft is able to mature, large
hail would become possible. Otherwise, as the trough progresses
southeastward, precipitation chances will end from northwest to
southeast overnight. As far as temperatures go, the low stratus and
reduced surface heating will yield high temperatures in the upper
40s across northern KS to the mid 60s southeast of the KS turnpike
this afternoon. CAA behind the front will usher in cooler
temperatures by Tuesday morning with lows reaching the mid 30s to
lower 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 336 AM CDT Mon Mar 26 2018

By Tuesday morning, the cold front contributing to today's
precipitation will have progressed just east of the CWA, with some
post-frontal rain showers lingering across portions of northeast and
east central Kansas.  Models show this precipitation gradually
exiting to the east through the day with dry conditions expected by
Tuesday evening.  Surface high pressure will move into the central
U.S. behind the exiting cold front, so the combination of northerly
winds and mostly cloudy skies from the lingering precipitation will
keep high temperatures cooler in the upper 40s/low 50s.  Conditions
will be dry Wednesday into Wednesday night as the surface high
progresses east of the area, with the shift to southwesterly surface
winds aiding in high temperatures rising into the 60s.

By Wednesday night into Thursday, models show the broad mid-level
trough lingering over the Northern Plains finally deepening
southward into the central U.S., with the trough axis tracking
eastward over the CWA during the Thursday night through Friday
timeframe.  Model discrepancies continue to exist with regards to
the tracking of an embedded wave within the base of the trough axis,
which also impacts the timing/tracking of the surface cold front
across the CWA.  So while models agree that there will be a decent
chance for precipitation from this system, confidence remains low
with regards to the exact timing/tracking of precipitation during
the Thursday through Friday time period.  Depending on these
details, there is the potential for a wintry mix of precipitation
for some locations as early morning low temperatures both Thursday
and Friday mornings look to be in the low/mid 30s.

These model discrepancies continue into the weekend as models vary
on the timing of the next frontal passage and, thus, on the timing
of our next precipitation chances.  As a result, scattered PoP
chances exist through the weekend for portions of the CWA due to
this model variability.  In general, temperatures look to stay a bit
cooler than normal late week into the weekend with highs in the 50s
as a result of these two storm systems moving through the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1125 PM CDT Sun Mar 25 2018

The MVFR ceilings have been slower to arrive at terminals than
anticipated, but ceilings are still expected to drop between
06-07Z. Showers and thunderstorms will overspread terminals
overnight dropping ceilings to IFR, although LIFR is not out of
the question. The low ceilings will last most of the day and have
only included an MVFR ceiling back into the TAF in the last six
hours of the TAF period. LLWS looks more marginal at this point
but have continued to include the mention for early this morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Hennecke
AVIATION...Heller
Hazardous weather outlook, Mar 26, 4:03 AM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
403 AM CDT Mon Mar 26 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-270915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
403 AM CDT Mon Mar 26 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to continue across the
region throughout the morning hours. Lightning and small hail will
be the primary hazards with these storms, though the strongest
storms could produce marginally severe hail. Another round of
thunderstorm activity is possible late this afternoon into the
evening hours for areas along and southeast of Interstate 35. The
strongest storms could be capable marginally severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 26, 3:39 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
339 AM CDT MON MAR 26 2018

KSZ036-037-260915-
Geary-Morris-
339 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GEARY AND MORRIS
COUNTIES UNTIL 415 AM CDT...

At 338 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Latimer to 4 miles south of Wilsey.
Movement was northeast at 30 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Herington, Council Grove, White City, Dwight, Wilsey, Parkerville,
Latimer and Council Grove Lake.

LAT...LON 3867 9693 3877 9693 3900 9673 3884 9650
      3883 9650 3883 9647 3877 9639 3874 9639
      3874 9635 3869 9635 3852 9661 3852 9673
TIME...MOT...LOC 0838Z 216DEG 27KT 3871 9686 3857 9665

Baerg
Special weather statement, Mar 26, 3:44 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
344 AM CDT MON MAR 26 2018

KSZ054-055-058-260915-
Coffey-Lyon-Osage-
344 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...NORTHWESTERN
COFFEY AND SOUTHERN LYON COUNTIES UNTIL 415 AM CDT...

At 344 AM CDT, Doppler radar was tracking a strong thunderstorm over
Olpe, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Emporia, Lebo, Olpe, Hartford, Neosho Rapids and Reading.

This includes Interstate 35 between mile markers 133 and 148.

LAT...LON 3817 9625 3827 9633 3855 9597 3829 9573
      3817 9604
TIME...MOT...LOC 0844Z 237DEG 31KT 3824 9618

Baerg
Special weather statement, Mar 26, 4:13 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
413 AM CDT MON MAR 26 2018

KSZ054-055-058-260945-
Coffey-Lyon-Osage-
413 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...NORTHERN
COFFEY AND EAST CENTRAL LYON COUNTIES UNTIL 445 AM CDT...

At 413 AM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho Rapids, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lebo, Waverly, Melvern, Hartford, Neosho Rapids, Olivet, Beto
Junction and Melvern Lake.

This includes Interstate 35 between mile markers 137 and 165.

LAT...LON 3839 9610 3865 9575 3842 9551 3839 9551
      3824 9595
TIME...MOT...LOC 0913Z 237DEG 30KT 3837 9593

Baerg
Special weather statement, Mar 26, 4:17 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
417 AM CDT MON MAR 26 2018

KSZ009-010-261000-
Washington-Marshall-
417 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND NORTHWESTERN
MARSHALL COUNTIES UNTIL 500 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Washington, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Washington, Hanover, Linn, Greenleaf, Morrowville, Palmer, Haddam,
Hollenberg and Bremen.

LAT...LON 4000 9656 3959 9709 3973 9737 3984 9737
      4000 9724
TIME...MOT...LOC 0917Z 224DEG 41KT 3976 9711

Baerg
Special weather statement, Mar 26, 4:41 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 AM CDT MON MAR 26 2018

KSZ010-011-023-024-261015-
Pottawatomie-Jackson-Nemaha-Marshall-
441 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATOMIE...
SOUTHWESTERN NEMAHA...WEST CENTRAL JACKSON AND SOUTHEASTERN MARSHALL
COUNTIES UNTIL 515 AM CDT...

At 441 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Louisville, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Wamego, Westmoreland, Onaga, Louisville, Havensville, Wheaton and
Lillis.

LAT...LON 3949 9589 3921 9631 3932 9649 3968 9625
TIME...MOT...LOC 0941Z 220DEG 38KT 3931 9636

Baerg
Special weather statement, Mar 26, 4:44 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
444 AM CDT MON MAR 26 2018

KSZ054>056-058-261015-
Coffey-Lyon-Franklin-Osage-
444 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...OSAGE...
NORTHEASTERN COFFEY AND NORTHEASTERN LYON COUNTIES UNTIL 515 AM
CDT...

At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Reading to 3 miles southeast
of Melvern. Movement was northeast at 30 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Ottawa, Osage City, Lyndon, Centropolis, Burlingame, Pomona,
Scranton, Waverly, Williamsburg, Quenemo, Melvern, Reading, Olivet,
Beto Junction, Pomona Lake and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 151 and 193.
 Kansas Turnpike between mile markers 136 and 145.

LAT...LON 3837 9561 3852 9620 3882 9576 3876 9550
      3874 9550 3874 9543 3866 9511
TIME...MOT...LOC 0944Z 238DEG 28KT 3859 9599 3849 9558

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:39 AM CDTSpecial Weather StatementTOPMorris36 min
Mar 26, 3:44 AM CDTSpecial Weather StatementTOPLyon31 min
Mar 26, 4:13 AM CDTSpecial Weather StatementTOPCoffey32 min
Mar 26, 4:17 AM CDTSpecial Weather StatementTOPWashington43 min
Mar 26, 4:28 AM CDTSevere Thunderstorm WarningTOPLyon, Osage17 min
Mar 26, 4:41 AM CDTSpecial Weather StatementTOPPottawatomie34 min
Mar 26, 4:44 AM CDTSpecial Weather StatementTOPOsage31 min
Mar 26, 5:19 AM CDTSpecial Weather StatementTOPFranklin, Osage26 min
Mar 26, 5:24 AM CDTSpecial Weather StatementTOPNemaha51 min
Mar 26, 5:27 AM CDTSpecial Weather StatementTOPFranklin48 min
Mar 26, 5:42 AM CDTSpecial Weather StatementTOPNemaha33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.